Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 184, NWS Kansas City, MO

July 19, 2002Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2002, 6:10 PM CDT for Saline County, Missouri. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2002, 6:10 PM CDT (23:10 UTC)
Expired
Jul 19, 2002, 7:15 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:17 PM CDTHail 0.88Marshall, MO
Jul 19, 6:18 PM CDTHail 1Marshall, MO
Jul 19, 6:40 PM CDTHail 0.75Sweet Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2199 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS53 KEAX 192310
SVRMCI
MOC195-200015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SALINE COUNTY IN CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
  WAS LOCATED NEAR MARSHALL. THE THUNDERSTORMS WERE NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHALL BY 715 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3897 9334 3896 9311 3922 9302 3925 9336

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 3:35 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT FRI JUL 19 2002

MAIN CONCERNS OVER THE WEEKEND ARE RAIN CHANCES AND POSSIBLY MEETING
HEAT ADVISORY CRITERIA. AN AREA OF SHOWERS AND A FEW THUNDERSTORMS
IS MOVING SOUTH OUT OF IOWA INTO NORTHEAST AND NORTH CENTRAL
MISSOURI. A WEAK TROUGH IS LOCATED ACROSS NORTHWEST MISSOURI THIS
AFTERNOON. EXPECT HEAT OF THE DAY WILL GET ISOLATED TO SCATTERED
THUNDERSTORMS GOING ALONG THIS BOUNDARY. OTHER SMALL
BOUNDARIES...LEFT OVER FROM YESTERDAY LIKELY EXIST AS WELL. WILL
THEREFORE LEAVE LOW POPS IN FOR EVENING PRECIP ALL AREAS.

UPPER LEVEL RIDGE MOVES OVERHEAD ONCE AGAIN OVER THE WEEKEND. CAP
CONTINUES TO STRENGTHEN...AS DO SURFACE TEMPERATURES. THIS WILL
FURTHER LIMIT THUNDERSTORM CHANCES THIS WEEKEND. WHILE AN ISOLATED
STORM MAY DEVELOP...ESPECIALLY OVER EASTERN SECTIONS OF THE FORECAST
AREA...FEEL CHANCES ARE TOO SMALL TO MENTION AT THIS TIME.

TEMPERATURES BOTH ALOFT AND AND AT THE SURFACE INCREASE SEVERAL
DEGREES FROM TODAY. HOWEVER DEW POINTS DROP OFF SLIGHTLY. DESPITE
THE SLIGHT DEW POINT DROP...DAYTIME HEAT INDICES WILL EASILY REACH
CRITERIA. NIGHTTIME CRITERIA WILL NOT BE MET AS READINGS DROP WELL
INTO THE 70S. HOWEVER DUE TO SEVERAL OPPRESSIVE DAYS IN A ROW AND
THE BUILD UP OF THE HEAT...WILL GO AHEAD AND ISSUE HEAT ADVISORY FOR
THE WESTERN PORTION OF THE FORECAST AREA.

MAIN FCST QUESTION IN THE EXTENDED PACKAGE IS HOW TO HANDLE COLD
FRONT PROGGED TO MOVE EAST ACROSS THE UPPER/MID MS VALLEY ON MONDAY.
SHORTWAVE TROUGH WHICH IS FORECAST TO MOVE THROUGH SOUTHERN PORTION
OF WESTERLIES WILL TEMPORARILY FLATTEN CENTRAL US UPPER RIDGE. NOT
CONVINCED COLD FRONT WILL DROP AS FAR SOUTH AS PROGGED ON MONDAY AND
BELIEVE IT IS BETTER TO SLOW FRONT DOWN AS IT HEADS FURTHER
SOUTHEAST AND AWAY FROM UPPER SUPPORT. WILL GO WITH CHANCE POPS IN
NORTHERN MO FOR MORNING HOURS AND REST OF CWA IN THE
AFTERNOON/EVENING. HOW FAR SOUTH FRONT PUSHES IS UP FOR DEBATE. BUT
IT WILL HAVE TO LIFT BACK NORTH OR DISSIPATE AT SOME POINT. THINK
BEST TIME FRAME IS WEDNESDAY NIGHT/THURSDAY MORNING. HAVE ADDED POPS
FOR THIS TIME PERIOD AND REMOVED THEM FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY.

WITH FRONTAL PASSAGE SHOULD SEE DRIER/COOLER AIR MOVE INTO CWA ON
TUESDAY/WEDNESDAY. BUT IT WILL BE SHORT LIVED/ HAVE LOWERED
TEMPERATURES ACCORDINGLY FOR THIS TIME PERIOD. ONCE FRONT LIFTS BACK
NORTH WE SHOULD SEE A RETURN TO THE HEAT AND HIGH HUMIDITY. I MAY BE
TOO CONSERVATIVE ON MAX TEMPERATURES ON THURSDAY AND FRIDAY.

NRR/MJ

425 AM...
CONVECTION CONTINUES TO FIRE ALONG PERIPHERY OF UPPER LEVEL
RIDGE...BUT SO FAR HAS STAYED OUT OF FORECAST AREA.  THIS WEATHER
FEATURE WILL DOMINATE THE WEATHER OVER AREA AGAIN TODAY...ALONG
WITH WEAK FRONTAL BOUNDARY THAT CURRENTLY IS PARKED ALONG
THE NEBRASKA-SOUTH DAKOTA BORDER.  IT DOESNT APPEAR AS IF IT
WILL MOVE MUCH FURTHER SOUTH TODAY...BUT EXPECT SCATTERED CONVECTION
TO DEVELOP AHEAD OF IT IN JUICY THETAE AIR. DIFFERENTIAL HEATING
MAY POP A FEW STORMS ACROSS WEST CENTRAL ZONES TODAY...BUT FEEL
COVERAGE WONT BE SUFFICIENT TO WARRANT A POP. WARMED TEMPERATURES
UP A BIT TODAY...AS I DONT SEE WHY THEYD BE COOLER THAN
YESTERDAYS.  FRONT LIFTS BACK TO THE NORTH AND UPPER RIDGE
REMAINS IN PLACE THROUGH THE WEEKEND...SO CONTINUED HOT TREND...USING
ETA TEMPERATURES AS A GUIDE. NORTHWEST MISSOURI WILL BE THE HOT
SPOT...WITH TEMPERATURES NEAR 100 BOTH TODAY AND SATURDAY. PONDERED
ISSUING A HEAT ADVISORY...BUT CRITERIA WILL BE MET ONLY BRIEFLY
TODAY...AND BOUNDARY LAYER MIXING WILL KEEP DEWPOINTS AND THUS HEAT
INDICES A LITTLE LOWER ON SATURDAY. WILL HIGHLIGHT HOT CONDITIONS IN
HAZARDOUS WEATHER OUTLOOK...AND WILL LET LATER SHIFTS DECIDE WEATHER
HEAT ADVISORY NECESSARY.

AFTER TODAY...DONT SEE SIGNIFICANT CHANCES FOR PRECIPITATION UNTIL
SUNDAY NIGHT...WHEN STRONGER FRONT APPROACHES AREA.  PASSAGE OF
FRONT WILL BRING WELCOMED COOLDOWN FOR EARLY NEXT WEEK...AND LEFT
OUTLYING FORECAST AS IS.

SF

.EAX...
KS...HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.
MO...HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY FOR ZONES MOZ001>005...
MOZ011>014...MOZ020>022...MOZ028>030...MOZ037...MOZ043...MOZ053.

In the hours before

Special weather statement, Jul 19, 1:00 PM CDT, 5 hours 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUL 19 2002

* HAZARDS EXPECTED -
SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM BY MID AFTERNOON OVER
NORTHEAST KANSAS AND NORTHWEST MISSOURI.  THE MOST FAVORABLE AREA
FOR STORM DEVELOPMENT WILL BE AROUND THE CITIES OF SAINT JOSEPH...
ATCHISON...CHILLICOTHE...AND CARROLLTON.  STORMS AREA EXPECTED TO
FORM BETWEEN 3 AND 5 PM.  STORMS THAT FORM WILL DRIFT TO THE SOUTH
AROUND 20 MPH...POTENTIALLY REACHING NORTHERN PORTIONS OF THE KANSAS
CITY METRO BY EARLY EVENING.  VERY HEAVY DOWNPOURS...DAMAGING WIND
GUSTS AND HAIL WILL BE POSSIBLE WITH THESE STORMS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

THE HEAT AND HUMIDITY IS ALSO A CONCERN THIS AFTERNOON.  IT WILL BE
THE HOTTEST OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE
AFTERNOON TEMPERATURES WILL BE IN THE MIDDLE 90S.  HEAT INDICES WILL
BE BETWEEN 100 AND 105 THROUGH 6 PM IN SAINT JOSEPH...KANSAS
CITY...ATCHISON...AND WARRENSBURG.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS OVER EXTREME NORTHWESTERN PORTIONS OF MISSOURI
AND EXTREME PORTIONS OF NORTHEAST KANSAS AS EARLY AS 4 PM THIS
AFTERNOON.

DISCUSSION: A PAIR OF SMALL SCALE BOUNDARIES WILL COLLIDE OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON.  OUTFLOW
FROM STORMS IN IOWA WILL INTERACT WITH A WEAK SURFACE TROUGH LOCATED
NEAR SAINT JOSEPH.  TEMPERATURES WILL CLIMB INTO THE MID 90S BY 3 PM
REACHING THE TRIGGER TEMPERATURE FOR AFTERNOON STORM FORMATION.
COLLIDING BOUNDARIES WILL LIFT INCREASINGLY UNSTABLE AIR PRODUCING
SCATTERED THUNDERSTORMS.  IT APPEARS THAT THE MOST FAVORABLE SPOT
FOR STORM DEVELOPMENT WILL BE ALONG A LINE FROM FALLS CITY
NEBRASKA...TO SAINT JOSEPH...TO CHILLICOTHE...TO CARROLLTON.  STORM
STEERING WINDS WILL PUSH STORMS SOUTH AROUND 20 MPH.  IF STORMS ARE
ABLE TO SUSTAIN THEMSELVES INTO THE EARLY EVENING...THEY COULD REACH
NORTHERN PORTIONS OF KANSAS CITY BY 6 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH
Local storm report, Jul 19, 5:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    15 NW CLINTON             MO   1.75 INCH HAIL
07/19/02   HENRY                          QUARTER TO GOLFBALL
                                          HAIL REPORTED BY STORM
                                          SPOTTER ALONG HIGHWAY 7.

0532 PM    MONTROSE                  MO   .88 INCH HAIL
07/19/02   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:29 PM CDTSevere Thunderstorm WarningEAXHenry61 min
Jul 19, 6:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.